Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 2, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at May 5, 2023, 2:54 PM EDT for Hancock County, Washington County, Maine. It took effect at May 6, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2023, 2:54 PM EDT (18:54 UTC)
- In effect from
- May 6, 2023, 8:00 AM EDT
- Expired
- May 6, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119 WHUS41 KCAR 051854 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 254 PM EDT Fri May 5 2023 MEZ029-030-060300- /O.NEW.KCAR.BH.S.0002.230506T1200Z-230507T0000Z/ Coastal Hancock-Coastal Washington- 254 PM EDT Fri May 5 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...The warm air temperatures near 70 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
2 follow-up statements
859 WHUS41 KCAR 060624 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 224 AM EDT Sat May 6 2023 MEZ029-030-070000- /O.CON.KCAR.BH.S.0002.230506T1200Z-230507T0000Z/ Coastal Hancock-Coastal Washington- 224 AM EDT Sat May 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures near 70 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
657 WHUS41 KCAR 062352 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 752 PM EDT Sat May 6 2023 MEZ029-030-070100- /O.EXP.KCAR.BH.S.0002.000000T0000Z-230507T0000Z/ Coastal Hancock-Coastal Washington- 752 PM EDT Sat May 6 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... $$ VJN
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 5, 12:26 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 5, 12:26 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1226 PM EDT Fri May 5 2023 .SYNOPSIS... High pressure centered over Hudson Bay will push south across the area through the weekend. A cold front will cross the region late Sunday night. High pressure from central Canada will build south over the area through the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... Update... Raised this afternoon's high temperatures about 2 or 3 degrees across the entire forecast area, as we are already near the previously forecasted highs at this hour. Otherwise, no other significant changes needed at this time. previous discussion The low pressure system which has been bringing cloudy weather for the last few days will exit east into the open Atlantic well southeast of the Maritimes today. High pressure, both surface and aloft, centered over Hudson bay Canada will push drier air in from the northeast today bringing partial clearing. Forecast soundings are showing a cumulus cloud field developing, beginning mid-morning at around 3K ft then lifting up to around 5k ft during the afternoon as the mixing layer deepens and lifts. This will bring a partly sunny day across the area after the residual low stratus from the ocean low pushes away. The cumulus will dissipate at the end of the day after the days heating subsides. This will give way to a mostly clear and moonlit night tonight under May's full moon. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... An NAO negative pattern remains in place during the period. Synoptically, the weekend will be dominated by a blocking ridge of high pressure at the surface and aloft. This high will be centered in the vicinity of Hudson Bay in Canada and ridge southward towards the Carolinas. As such, the CWA will be on the east side of the high and will have northwesterly winds through the weekend. This air mass is very dry. Given the stronger May sun angle, the primary challenge in the forecast is high temperatures. Sunny skies should produce a deep mixed layer to above H850. Simply mixing to H850 dry adiabatically should ensure highs reach the upper 60s to lower 70s each day. Offshore winds will produce some of the warmest temperatures in coastal Hancock and Washington counties. No sea breeze is anticipated. H850 temperatures are nominally warmer Sunday ahead of the approaching cold front, so expect Sunday to be a couple of degrees warmer. In the north flow, there is some moisture above H850 for cumulus formation in the afternoon, but will go with mostly sunny skies both days. The dry air and deep mixed layer produces two additional effects. First, model dew points look too high, so the mixed dew point tool and lower percentiles were weighted heavily in the dew point grids. Second, momentum transfer should ensure fairly gusty northwesterly winds. Gusts could reach 20 to 25 mph at times. NBM winds looked too strong. For Sunday night, a dry northern stream cold front will slice southward across eastern Canada and through the forecast area. There may some cloud cover and did go with warmer nighttime temperatures in the 40s. Since this is the warmest weekend of the year to date and ice out has occurred on most of the lakes, one concern is cold water safety as recreational boaters and kayakers take to the still very cold waters. Forecast conditions will likely necessitate a Cold Water Safety SPS across the area. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The blocking high pressure remains in place after Sunday night's cold front. Now the surface high will slowly descend southward from Hudson Bay towards the Mid-Atlantic coast by Thursday. The blocking high will result in a dry and generally sunny week through Thursday. The cold front will introduce much cooler temperatures and even lower dew points for early to mid week. Once again, temperature and dew point forecasting were the biggest concerns in the dry air mass. Expectations run towards deep mixed layers and lower dew points mixed to the surface each afternoon. NBM looked fairly reasonable on dew points as a starting point, but still went lower. Offshore winds will prevent any sea breezes on Monday, but expect that will be the last day of the week without a sea breeze. Daytime highs will reach the upper 50s to lower 60s Monday into Wednesday, but are expected to moderate Thursday back towards the upper 60s for inland locations. Winds will be strongest on Monday with gusts over 20 mph. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: VFR conditions are expected through tonight. Winds north 10 to 20 kt with G15 kt this afternoon then NW around 5 kt tonight. SHORT TERM: VFR conditions are expected through the period with northwest winds gusting as high as 25 kt each afternoon. && .MARINE... NEAR TERM: Winds/seas will remain below SCA levels through tonight. SHORT TERM: No advisories or warnings are expected. No fog is expected. There may be just enough wind in the nearshore environment to cause issues for inexperienced recreational boaters and kayakers this week given the warm temperatures along the coast...and very cold ocean temperatures. && .FIRE WEATHER... No precipitation is expected through late next week. Dry Canadian high pressure will provide very low relative humidity from today through next Thursday. Gusty northwest winds are expected Saturday through Tuesday. Temperatures will be in the 60s to lower 70s this weekend. A dry cold front will bring cooler temperatures early next week, but very low dew points. Therefore, elevated fire weather conditions seem likely to develop in the coming days. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Bloomer/TWD Short Term...MCW Long Term...MCW Aviation...Bloomer/TWD/MCW Marine...Bloomer/TWD/MCW Fire Weather...
Hazardous weather outlook, May 5, 2:37 AM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 237 AM EDT Fri May 5 2023 MEZ001>006-010-011-015>017-029>032-060645- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 237 AM EDT Fri May 5 2023 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-060645- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 237 AM EDT Fri May 5 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.